On the Arrangement of Cliques in Chordal Graphs with Respect to the Cuts

  • L. Sunil Chandran
  • N. S. Narayanaswamy
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3106)


A cut (A,B) (where B = VA) in a graph G(V,E) is called internal, iff there exists a node x in A which is not adjacent to any node in B and there exists a node yB such that it is not adjacent to any node in A. In this paper, we present a theorem regarding the arrangement of cliques in a chordal graph with respect to its internal cuts. Our main result is that given any internal cut (A,B) in a chordal graph G, there exists a clique with κ(G) + 1 nodes (where κ(G) is the vertex connectivity of G) such that it is (approximately) bisected by the cut (A,B). In fact we give a stronger result: For any internal cut (A,B) of a chordal graph, for each i, 0 ≤ iκ(G) +1, there exists a clique Ki such that |Ki| = κ(G) + 1, |AKi| = i and |BKi| = κ(G) + 1 – i.

An immediate corollary of the above result is that the number of edges in any internal cut (of a chordal graph) should be Ω (k2), where κ(G) = k. Prompted by this observation, we investigate the size of internal cuts in terms of the vertex connectivity of the chordal graphs. As a corollary, we show that in chordal graphs, if the edge connectivity is strictly less than the minimum degree, then the size of the mincut is at least \( \frac{\kappa(G)(\kappa (G)+1)}{2}\), where κ(G) denotes the vertex connectivity. In contrast, in a general graph the size of the mincut can be equal to κ(G). This result is tight.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Buneman, P.: A characterisation of rigid circuit graphs. Discrete Mathematics 9, 205–212 (1974)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chandran, L.S.: Edge connectivity vs vertex connectivity in chordal graphs. In: Wang, J. (ed.) COCOON 2001. LNCS, vol. 2108, p. 384. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  3. 3.
    Sunil Chandran, L.: A linear time algorithm for enumerating all the minimum and minimal separators of a chordal graph. In: Wang, J. (ed.) COCOON 2001. LNCS, vol. 2108, pp. 308–317. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  4. 4.
    Chandran, L.S., Kavitha, T., Subramanian, C.R.: Isoperimetric inequalities and the width parameters of graphs. In: Warnow, T.J., Zhu, B. (eds.) COCOON 2003. LNCS, vol. 2697, pp. 385–395. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  5. 5.
    Chandrasekaran, R., Tamir, A.: Polynomially bounded algorithms for locating p-centres on a tree. Math. Programming 22, 304–315 (1982)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chartrand, G., Harary, F.: Graphs with prescribed connectivities. In: Erdos, P., Katona, G. (eds.) Theory of Graphs, pp. 61–63. Akademiai Kiado, Budapest (1968)Google Scholar
  7. 7.
    Golumbic, M.C.: Algorithmic Graph Theory And Perfect Graphs. Academic Press, New York (1980)MATHGoogle Scholar
  8. 8.
    Harary, F.: Graph Theory. Addison-Wesley, Reading (1969)Google Scholar
  9. 9.
    Kloks, T.: Treewidth. LNCS, vol. 842. Springer, Heidelberg (1994)MATHGoogle Scholar
  10. 10.
    Mohring, R.H.: Graph Problems Related To Gate Matrix Layout And PLA Folding. In: Computational Graph Theory, pp. 17–52. Springer, Wein (1990)Google Scholar
  11. 11.
    Papadimitriou, C., Yannakakis, M.: Scheduling interval ordered tasks. SIAM Journal of Computing 8, 405–409 (1979)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Rose, D.: Triangulated graphs and the elimination process. J. Math. Ana. Appl. 32, 597–609 (1970)MATHCrossRefGoogle Scholar
  13. 13.
    Rose, D.: A graph theoretic study of the numerical solution of sparse positive definite systems of linear equations. In: Graph Theory and Computing, pp. 183–217. Academic Press, London (1972)Google Scholar
  14. 14.
    Whitney, H.: Congruent graphs and the connectivity of graphs. American J.Math 54, 150–168 (1932)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Yannakakis, M.: Computing the minimum Fill–in is NP–complete. SIAM J. on Alge. Discre. Math. 2, 77–79 (1981)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • L. Sunil Chandran
    • 1
  • N. S. Narayanaswamy
    • 2
  1. 1.Max–Planck Institute for InformatikSaarbrückenGermany
  2. 2.Department of Computer Science and EngineeringIndian Institute of TechnologyChennaiIndia

Personalised recommendations